Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 16, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 6, 2001, 9:36 PM CDT for Ellsworth County, Lincoln County, Kansas. It was in force for 54 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 6, 2001, 9:36 PM CDT (02:36 UTC)
- Expired
- Apr 6, 2001, 10:30 PM CDT
- In force
- 54 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Ellsworth County, KS, Lincoln County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 6, 9:44 PM CDT | Thunderstorm Wind 52 E | Ellsworth, KS | |
| Apr 6, 9:46 PM CDT | Thunderstorm Wind 70 E | Lincoln, KS | Power lines blown down. (Reported by KRSL Radio.) |
| Apr 6, 10:00 PM CDT | Thunderstorm Wind 56 E | Kanapolis Res, KS | Utility poles snapped. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 6, 7:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.6 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1275 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 632 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 227 m²/s²
- 0-3 km storm-relative helicity
- 288 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 10.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 070237 SVRICT KSC053-105-070330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 936 PM CDT FRI APR 6 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ELLSWORTH COUNTY IN CENTRAL KANSAS LINCOLN COUNTY IN CENTRAL KANSAS * UNTIL 1030 PM CDT. * AT 935 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF ALTON TO FREDERICK...OR ALONG A LINE EXTENDING FROM 38 MILES NORTH OF RUSSELL TO 33 MILES EAST OF GREAT BEND...MOVING NORTHEAST AT 60 MPH. * SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 1030 PM CDT... LINCOLN... BARNARD... THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS GREATER THAN 60 MILES AN HOUR... THE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS AS HIGH AS 100 MPH. SEEK A STURDY SHELTER IMMEDIATELY A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR ELLSWORTH AND LINCOLN COUNTIES UNTIL 1030 PM CDT. LAT...LON 3922 9855 3853 9831 3852 9793 3955 9811 /WOLF NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 8:05 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Apr 6, 8:05 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 805 PM CDT FRI APR 6 2001 ...MESOSCALE UPDATE... LTST LAPS 1HR AND 3HR SFC PRES CHG SHOWING 6MB/8MB FALLS OVR CNTRL/SCNTRL KS. THIS HAS RESULTED IN SVRL RPTS OF 50+ MPH WNDS FM THE S. KICT HAS GUSTED TO 47 MPH. THE ASSOCIATED MIXING HAS DROPED SFC DEWPTS INTO THE UPR 50S. HODOGRAPHS SHOWS NRLY STRAIGHT LINE...WITH ROTATING STORMS LOOKING LESS LIKELY...SPCLY WITH STORMS MOVG INTO LESS FAVORABLE INSTBY. EVEN THOUGH THE STORMS APPEAR TO BE WEAKENING...THE POTENTIAL FOR A WAKE LOW EVENT IS VRY PSBL. THE COMBO OF STG GRADIENT WINDS...RELATIVELY DRY AIR ALF AND EVAPORATION FM DIMINISHING STORMS POINT TO A PSBL WAKE LO EVENT. HOWERTON
In the hours before
Special weather statement, Apr 6, 7:38 PM CDT, 1 hour 58 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-070138- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 638 PM CST FRI APR 6 2001 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 444.0 MHZ. EMERGENCY TRAFFIC WILL BE ON 146.82 MHZ. NNNN
Special weather statement, Apr 6, 9:09 PM CDT, 27 minutes before
KSZ032-033-047>053-067>070-082-083-091>094-098-070600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 909 PM CDT FRI APR 6 2001 ...STRONG WINDS ARE LIKELY THROUGH 1 AM... WINDS OF 50 TO 60 MPH WILL BE LIKELY OVER THE REGION THROUGH 1 AM. ANY OF THE STORMS ACROSS THE AREA MAY PRODUCE ISOLATED WIND DAMAGE. THE STRONG WINDS EITHER MAY OR MAY NOT BE ASSOCIATED WITH THUNDERSTORMS OR RAIN. EVERYONE SHOULD BE PREPARED FOR STRONG WINDS THROUGH 1 AM. STAY AWAY FROM WINDOWS AND REMAIN INDOORS. HOWERTON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 8:46 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 44 min |
| Apr 6, 9:05 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 40 min |
| Apr 6, 9:11 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 64 min |
| Apr 6, 9:20 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 40 min |
| Apr 6, 9:28 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 32 min |
| Apr 6, 9:42 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 63 min |
| Apr 6, 9:46 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 59 min |
| Apr 6, 9:57 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.